Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 10, 2010, 2:01 PM CDT for Logan County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2010, 2:01 PM CDT (19:01 UTC)
- Expired
- May 10, 2010, 3:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Logan County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 2:19 PM CDT | TORNADO | 5 S Russell Springs, KS | |
| May 10, 2:30 PM CDT | TORNADO | 15 Sw Oakley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
081
WFUS53 KGLD 101901
TORGLD
KSC109-102000-
/O.NEW.KGLD.TO.W.0020.100510T1901Z-100510T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM CDT MON MAY 10 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 11 MILES WEST OF SCOTT STATE LAKE...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10119 3898 10133 3897 10081 3869 10081
3869 10106
TIME...MOT...LOC 1902Z 204DEG 19KT 3874 10110
$$
/KILLINGSWORTH2 follow-up statements
295
WWUS53 KGLD 101920
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT MON MAY 10 2010
KSC109-102000-
/O.CON.KGLD.TO.W.0020.000000T0000Z-100510T2000Z/
LOGAN KS-
220 PM CDT MON MAY 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN LOGAN COUNTY
UNTIL 300 PM CDT...
AT 218 PM CDT...EMERGENCY MANAGEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 5 MILES SOUTH OF RUSSELL SPRINGS...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
RUSSELL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10119 3898 10133 3897 10081 3869 10081
3869 10106
TIME...MOT...LOC 1921Z 204DEG 19KT 3881 10112
$$
/KILLINGSWORTH936
WWUS53 KGLD 101932
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT MON MAY 10 2010
KSC109-102000-
/O.CON.KGLD.TO.W.0020.000000T0000Z-100510T2000Z/
LOGAN KS-
232 PM CDT MON MAY 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN LOGAN COUNTY
UNTIL 300 PM CDT...
AT 227 PM CDT...EMERGENCY MANAGEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 15 MILES SOUTHWEST OF OAKLEY...MOVING NORTHEAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL EAST CENTRAL LOGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10119 3898 10133 3897 10081 3869 10081
3869 10106
TIME...MOT...LOC 1932Z 204DEG 19KT 3886 10109
$$
/KILLINGSWORTHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 AM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, May 10, 6:51 AM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 551 AM MDT MON MAY 10 2010 .DISCUSSION... 251 AM MDT MON MAY 10 2010 THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT. SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST... SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH USHERING IN PLENTIFUL LOW LEVEL MOISTURE. AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE WIND/PRESSURE FIELD FOLLOWED BY THE NAM. ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY. EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE 06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM. EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A MODEL/PERSISTENCE BLEND AFTER THAT. TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING. TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS WEST OF THE FORECAST AREA THROUGH THE DAY. BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED. HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA. WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN SOME TO ACCOUNT FOR THIS. THANKS TO ALL FOR THE COLLABORATION BULLER && .AVIATION... 546 AM MDT MON MAY 10 2010 FOR THE 18Z TAFS... AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON. FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD. THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO NORTHWEST AND THUNDERSTORMS ENDING. AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING CIGS AND VISIBILITY. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 10, 11:15 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT MON MAY 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE THREAT OF STORMS BY MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 024
In the hours before
Local storm report, May 10, 1:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM FUNNEL CLOUD 15 S LEOTI 38.27N 101.36W
05/10/2010 WICHITA KS TRAINED SPOTTER
&&
50Local storm report, May 10, 1:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM TORNADO 5 N MARIENTHAL 38.56N 101.21W
05/10/2010 WICHITA KS TRAINED SPOTTER
&&
50Local storm report, May 10, 1:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 ENE LEOTI 38.49N 101.34W
05/10/2010 WICHITA KS EMERGENCY MNGR
BRIEF TOUCHDOWN IN OPEN FIELD
&&
MENTZERLocal storm report, May 10, 1:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FUNNEL CLOUD 6 SW RUSSELL SPRINGS 38.85N 101.25W
05/10/2010 LOGAN KS EMERGENCY MNGR
&&
50Local storm report, May 10, 1:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TORNADO MARIENTHAL 38.49N 101.21W
05/10/2010 WICHITA KS TRAINED SPOTTER
TORNADO TOUCHED DOWN EAST EDGE OF TOWN ON GRANT STREET.
SHED DAMAGED.
&&
50The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:23 PM CDT | Tornado Warning | GLD | Wichita | 52 min |
| May 10, 1:33 PM CDT | Tornado Warning | GLD | Wichita | 42 min |
| May 10, 1:38 PM CDT | Tornado Warning | GLD | Logan | 67 min |
| May 10, 2:08 PM CDT | Tornado Warning | GLD | Wallace | 52 min |
| May 10, 2:42 PM CDT | Tornado Warning | GLD | Gove, Logan | 35 min |
| May 10, 2:55 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| May 10, 3:05 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 28 min |
| May 10, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 67 min |
| May 10, 4:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 60 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.